Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 2 (2006), 004, 11 pages      nlin.SI/0601036      http://dx.doi.org/10.3842/SIGMA.2006.004

On Linearizing Systems of Diffusion Equations

Christodoulos Sophocleous a and Ron J. Wiltshire b
a) Department of Mathematics and Statistics, University of Cyprus, CY 1678 Nicosia, Cyprus
b) The Division of Mathematics and Statistics, The University of Glamorgan, Pontypridd CF37 1DL, Great Britain

Received November 23, 2005, in final form January 10, 2006; Published online January 16, 2006

Abstract
We consider systems of diffusion equations that have considerable interest in Soil Science and Mathematical Biology and focus upon the problem of finding those forms of this class that can be linearized. In particular we use the equivalence transformations of the second generation potential system to derive forms of this system that can be linearized. In turn, these transformations lead to nonlocal mappings that linearize the original system.

Key words: diffusion equations; equivalence transformations; linearization.

pdf (201 kb)   ps (147 kb)   tex (11 kb)

References

  1. Akhatov I.Sh., Gazizov R.K., Ibragimov N.Kh., Nonlocal symmetries. Heuristic approach, J. Soviet. Math., 1991, V.55, 1401-1450.
  2. Baikov V.A, Gladkov A.V., Wiltshire R.J., Lie symmetry classification analysis for nonlinear coupled diffusion, J. Phys. A: Math. Gen., 1998, V.31, 7483-7499.
  3. Bluman G.W., Kumei S., Symmetries and differential equations, New York, Springer, 1989.
  4. Bluman G.W., Kumei S., On the remarkable nonlinear diffusion equation (/x)[a(u+b)-2(u /x)]-(u/t)=0, J. Math. Phys., 1980, V.21, 1019-1023.
  5. Ibragimov N.H., Torrisi M., Valenti A., Preliminary group classification of equations vtt=f(x,vx)vxx+g(x,vx), J. Math. Phys., 1991, V.32, 2988-2995.
  6. Jury W.A., Letey J., Stolzy L.H., Flow of water and energy under desert conditions, in Water in Desert Ecosystems, Editors D. Evans and J.L. Thames, Stroudsburg, PA: Dowden, Hutchinson and Ross, 1981, 92-113.
  7. Ovsiannikov L.V., Group analysis of differential equations, New York, Academic, 1982.
  8. Philip J.R., de Vries D.A., Moisture movement in porous media under temperature gradients, Trans. Am. Geophys. Un., 1957, V.38, 222-232.
  9. Sophocleous C., Wiltshire R.J., Systems of diffusion equations, in Proceedings of 11th Conference "Symmetry in Physics", Prague, 2004, 17 pages,
  10. Wiltshire R.J., The use of Lie transformation groups in the solution of the coupled diffusion equation, J. Phys. A: Math. Gen., 1994, V.27, 7821-7829.

Previous article   Next article   Contents of Volume 2 (2006)